Montana, 2020High Wind in Montana, March 2 to 4, 2020
March 2 to 4, 2020 · NWS BYZ · 16 events in 16 counties and zones
A strong jet stream, combined with tight surface pressure gradients, resulted in high winds across the Billings Forecast Area.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream, combined with tight surface pressure gradients, resulted in high winds across the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 2, 3:44 AM MST, 11 minutes earlier.
Area forecast discussion, Mar 2, 3:44 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Billings MT
344 AM MST Mon Mar 2 2020
.DISCUSSION...
Today through Tuesday night...
Fast and unsettled northwesterly flow aloft will bring a few weak
disturbances over the region today into Tuesday. These
disturbances could generate a few rain or snow showers mainly east
of Billings and over and near the mountains. Any precipitation
will be light.
This weather pattern will also support strong winds. The western
foothills, from Livingston to Nye and northward to Big Timber and
Harlowton, should have periods of wind gusts in the 50 to 60 mph
range from this morning through Wednesday evening. Because of the
expected strong winds have issued a Wind Advisory for the
Livingston area and Beartooth Foothills and a High Wind Warning
for Northern Sweet Grass County and Southern Wheatland County
through Wednesday evening. For the plains, strong winds with gusts
to 50 mph are expected Tuesday from mid-morning through early
evening as winds aloft are brought down to the surface. Winds
should relax over the plains Tuesday night before increasing again
on Wednesday.
High temperatures will generally be in the 40s to lower 50s today
and then 40s to upper 50s on Tuesday. Low temperatures will be in
the 20s and 30s tonight and Tuesday night. RMS
Wednesday through Sunday...
Wednesday is a continuation of the windy pattern and model trends
indicate the frontal push and track of a shortwave Wednesday
afternoon may help spread winds even further out into the plains.
NBM has captured this trend with wind gusts extending out along
the Musselshell valley into northern Stillwater and Yellowstone
counties. Dprog/DT has been increasing the winds aloft so am
concerned how far south and east this influence may spread but
models agree the front approaching during the early evening so
the Billings area may not see the highest winds as a weak
inversion may have time to form. However both ECMWF ensemble data
and BUFKIT GFS soundings show really strong wind potential
especially with temperatures in the upper 50s and 700mb winds
increasing to 60kts. Western areas will see mountain wave activity
and strong winds throughout the day.
Shower activity associated with cold front and shortwave exits
the area Wednesday night and Thursday will be cooler with surface
high pressure settling over the area. Heights are building and the
pattern is progressive so by Friday the ridge axis shifts east of
the area allowing for southwest flow aloft to support leeside
troughing. This brings a strong rebound of temperatures which
trends into Saturday with 60s expected. Foothills will likely see
some stronger winds on Saturday as pressure falls approach from
the northwest but surface high pressure is weakened over Idaho and
Wyoming by vertical motion. The front comes through Saturday
night to early Sunday with a brief chance of precipitation. Post
frontal temps on Sunday will be in the 40s. borsum
&&
.AVIATION...
VFR conditions will prevail. Strong winds will persist along the
foothills becoming stronger this evening. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 050 033/055 035/058 030/052 034/065 041/062 033/044
0/N 11/N 01/N 20/U 00/B 02/R 35/S
LVM 044 035/050 036/050 030/052 037/061 040/057 033/043
0/N 21/N 13/R 20/U 00/B 13/R 56/S
HDN 050 031/056 031/058 027/052 030/066 037/065 031/044
0/N 22/O 02/R 20/U 00/U 01/B 35/S
MLS 047 029/051 029/055 027/047 029/063 034/061 029/041
1/N 23/O 02/R 10/U 00/B 01/B 23/S
4BQ 045 029/051 027/056 026/047 028/063 034/065 030/045
0/N 23/O 02/R 20/U 00/U 00/B 23/S
BHK 041 026/044 025/050 024/043 024/056 032/059 027/040
2/O 25/O 02/R 10/U 00/U 00/B 23/S
SHR 043 025/048 024/053 023/046 026/061 035/060 029/043
0/U 21/N 02/R 40/U 00/U 01/B 35/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 11 PM MST Wednesday FOR ZONES
65-66.
High Wind Warning in effect until 11 PM MST Wednesday FOR
ZONES 141-172-228.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Mar 1, 2:40 PM MST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
240 PM MST Sun Mar 1 2020
MTZ040-063>066-141-172-228-022300-
Northern Park-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
240 PM MST Sun Mar 1 2020
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...Strong winds.
* WHERE...Western foothills.
* WHEN...Monday night through Wendesday night.
* ADDITIONAL DETAILS...West to southwest winds will increase Monday
night and continue through Wednesday night. Wind gusts of 50 to
65 mph are possible at times and this could cause dangerous
crosswinds along I-90 from Big Timber to Livingston and along
Highway 191 north of Big Timber. Winds will decrease late
Wednesday night.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
MTZ029>034-036-037-042-056>058-138-139-169-170-173-235-WYZ199-
022300-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Golden Valley-
Red Lodge Foothills-Northern Big Horn-Southern Rosebud-
Southern Big Horn-Southeastern Carbon-Bighorn Canyon-
Northern Carbon-Northeastern Yellowstone-Southwestern Yellowstone-
Sheridan Foothills-
240 PM MST Sun Mar 1 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Strong winds.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...Tuesday and Wednesday.
* ADDITIONAL DETAILS...Strong wind gusts are expected both Tuesday
afternoon and Wednesday afternoon ahead of a cold front. The
strongest winds should be Wednesday, when gusts of 40 to 50 mph
are possible. Monitor your local forecast closely, as there is
still some uncertainty on the exact extent of these winds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Mar 2, 3:48 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
348 AM MST MON MAR 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
03/02/2020 M54.00 MPH PARK MT ASOS
0155 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/02/2020 M52.00 MPH SWEET GRASS MT AWOS
0235 AM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
03/02/2020 M52.00 MPH SWEET GRASS MT MESONET
0240 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/02/2020 M58.00 MPH SWEET GRASS MT AWOS
0325 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/02/2020 M51.00 MPH SWEET GRASS MT AWOS
&&
RMSHigh Wind, Northern Sweet Grass
- When
- March 2, 3:55 AM MST to March 4, 3:55 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 61 mph across the Big Timber area.
High Wind, Southern Wheatland
- When
- March 2, 10:29 AM MST to March 4, 4:30 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Northern Stillwater
- When
- March 3, 9:30 AM MST to 2:15 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Wind gusts ranged from 59 to 66 mph across the area.
High Wind, Melville Foothills
- When
- March 3, 9:30 AM MST to March 4, 2:15 PM MST
- Where
- Melville Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted to 61 mph across the area.
High Wind, Southwestern Yellowstone
- When
- March 3, 9:56 AM MST to March 4, 2:23 PM MST
- Where
- Southwestern Yellowstone forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.937, -108.274 (the zone’s center; the record gives no point)
Winds gusted 58 to 63 mph across the area. Blowing dust reduced visibilities. Some roof damage was reported. A few power poles were downed resulting in power outages in Billings Heights.
High Wind, Golden Valley
- When
- March 3, 10:00 AM MST to 10:30 AM MST
- Where
- Golden Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Northern Big Horn
- When
- March 3, 10:30 AM MST
- Where
- Northern Big Horn forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
A wind gust of 63 mph was reported across the Hardin area.
High Wind, Musselshell
- When
- March 3, 10:45 AM MST
- Where
- Musselshell forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the Roundup area.
High Wind, Southern Big Horn
- When
- March 3, 11:05 AM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
A wind gust of 66 mph was recorded at Aberdeen Hill.
High Wind, Northern Rosebud
- When
- March 3, 11:30 AM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the Ingomar area.
High Wind, Custer
- When
- March 4, 11:37 AM MST to 2:15 PM MST
- Where
- Custer forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Judith Gap
- When
- March 4, 12:00 PM MST to 12:04 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds gusted to 59 mph across the Judith Gap area.
High Wind, Southern Rosebud
- When
- March 4, 1:01 PM MST to 2:01 PM MST
- Where
- Southern Rosebud forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Winds gusted 58 to 61 mph across the area.
High Wind, Northeastern Yellowstone
- When
- March 4, 1:15 PM MST
- Where
- Northeastern Yellowstone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.937, -108.274 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Treasure
- When
- March 4, 1:16 PM MST to 1:21 PM MST
- Where
- Treasure forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Winds gusted to 66 mph across the area.
High Wind, Fallon
- When
- March 4, 1:45 PM MST
- Where
- Fallon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
A wind gust of 59 mph was recorded at the Baker Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, March 2 to 3, 202024 deaths · 307 injured · $1.6 billion · EF4 · 15 events
- Tornadoes and Hail in Tennessee, March 2 to 3, 20201 death · 2 injured · $1.8 million · EF2 · 10 events
- Tornadoes and Flash Flood in Kentucky, March 2 to 3, 2020$240,000 · EF2 · 9 events
- Tornado and Flash Flooding in Kentucky, March 2 to 3, 2020$590,000 · EF1 · 16 events
- Tornado and Flash Flooding in Missouri, March 2 to 3, 2020$39,000 · EF0 · 14 events
- High Wind in Montana, March 2 to 4, 202065 kt wind · 10 events
- Flash Flood and Heavy Rain in Hawaii, March 2 to 5, 20209 events
- High Wind in Wyoming, March 2 to 4, 202079 kt wind · 8 events
- Hail in Missouri, March 2, 20201 in hail · 4 events
- High Wind in Nebraska, March 2 to 3, 20202 events
- Hail in Illinois, March 2, 20201 in hail · 2 events
- Hail in Arkansas, March 2, 20200.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880611, 880609, 880594, 880610, 880585, 880593, 880579, 880604, 880576, 880598, 880724, 880588, 880577, 880586, 880599, 880572.